Alert archive / Kansas / Flash Flood Warnings in 2009

Flash Flood Warning 25, NWS Wichita, KS

September 9, 2009Labette County, Montgomery County, Kansas

NWS Wichita, KS issued this flash flood warning at Sep 9, 2009, 5:14 AM CDT for Labette County, Montgomery County, Kansas. It was in force for 8 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2009, 5:14 AM CDT (10:14 UTC)
Expired
Sep 9, 2009, 1:09 PM CDT
In force
8 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

Counties Labette County, KS, Montgomery County, KS

The radar

The Tulsa radar (KINX), 117 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 5:19 AM CDTFLOOD1 Sw Independence, KSWATER OVER HIGHWAY 75 JUST WEST OF TOWN.
Sep 9, 7:00 AM CDTHEAVY RAIN 3.58Parsons, KS
Sep 9, 7:00 AM CDTHEAVY RAIN 4.16Coffeyville, KS
Sep 9, 7:53 AM CDTFLASH FLOODIndependence, KSNUMEROUS ROADS IN TOWN FLOODED, INCLUDING 10TH STREET AND 2ND STREET. ALSO BARICADES WERE UP ALONG HIGHWAY 75 IN TOWN.
Sep 9, 8:15 AM CDTFLASH FLOODParsons, KSSEVERAL ROADS ARE FLOODED AND BARRICADED WITHIN THE CITY AT 100 BLOCK N OF 12TH STREET...13TH AND CRAWFORD...AND NORTH LINCOLN.
Sep 9, 10:27 AM CDTFLASH FLOODIndependence, KSHEAVY RAINS HAVE CAUSED WIDESPREAD FLOODING ACROSS THE COUNTY. ONE WATER RESCUE HAS BEEN REPORTED.
Sep 9, 10:27 AM CDTFLASH FLOODParsons, KSSEVERAL SECONDARY ROADS ACROSS THE COUNTY HAVE BEEN CLOSED DUE TO HIGH WATER.
Sep 9, 12:55 PM CDTFLASH FLOODIndependence, KSHIGHWAY 160 IS CLOSED BETWEEN HIGHWAY 75 AND 99 JUNCTION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 159 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2009-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2009-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1238 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
97 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 091014
FFWICT
KSC099-125-091815-
/O.NEW.KICT.FF.W.0025.090909T1014Z-090909T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
514 AM CDT WED SEP 9 2009

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LABETTE COUNTY IN SOUTHEAST KANSAS.
  MONTGOMERY COUNTY IN SOUTHEAST KANSAS.

* UNTIL 115 PM CDT WEDNESDAY.

* AT 511 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.

  DOPPLER RADAR ESTIMATED BETWEEN ONE AND TWO INCHES OF ADDITIONAL
  RAINFALL HAS FALLEN ACROSS THE AREA...WITH ADDITIONAL RAINFALL 
  AMOUNTS OF UP TO ONE INCH POSSIBLE.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  ALTAMONT...ANGOLA...BARTLETT...BOLTON...CANEY...CHERRYVALE...
  CHETOPA...COFFEYVILLE...COFFEYVILLE AIRPORT...DEARING...DENNIS...
  EDNA...ELK CITY...HAVANA...INDEPENDENCE AIRPORT...INDEPENDENCE...
  LABETTE...LIBERTY...MOUND VALLEY...OSWEGO...PARSONS...PARSONS TRI
  CITY AIRPORT...SYCAMORE...TYRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

&&

LAT...LON 3738 9595 3737 9509 3700 9507 3701 9595

$$

KETCHAM
2 follow-up statements
000 
WGUS73 KICT 091542 RRA
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1042 AM CDT WED SEP 9 2009

KSC099-125-091815-
/O.CON.KICT.FF.W.0025.000000T0000Z-090909T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY KS-LABETTE KS-
1042 AM CDT WED SEP 9 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM CDT FOR
LABETTE AND MONTGOMERY COUNTIES...

AT 1042 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS CONTINUED TO 
INDICATE THAT MANY ROADS WERE CLOSED THROUGHOUT THE COUNTY.  THESE 
WERE PRIMARILY SECONDARY ROADS.  WATER RESCUES WERE ALSO REPORTED 
FROM MOTORISTS DRIVING AROUND BARRICADES.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF URBAN
AREAS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...RURAL COUNTRY ROADS
AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING
AREAS ARE SUBJECT TO FLOODING.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 3738 9595 3737 9509 3700 9507 3701 9595

$$

KRC
000 
WGUS73 KICT 091809
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
109 PM CDT WED SEP 9 2009

KSC099-125-091818-
/O.CAN.KICT.FF.W.0025.000000T0000Z-090909T1815Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MONTGOMERY KS-LABETTE KS-
109 PM CDT WED SEP 9 2009

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR LABETTE AND 
MONTGOMERY COUNTIES...AND WILL BE REPLACED WITH A FLOOD WARNING...

HEAVY RAINFALL HAS ENDED ACROSS THE WARNED AREA...BUT EXCESSIVE 
RUNOFF AND FLOODING FROM PREVIOUS HEAVY RAINFALL CONTINUES ACROSS 
LABETTE AND MONTGOMERY COUNTIES. THEREFORE...THE FLASH FLOOD WARNING 
WILL BE REPLACED WITH A FLOOD WARNING. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3738 9595 3737 9509 3700 9507 3701 9595

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 3:52 AM CDT, 1 hour 22 minutes earlier.

Area forecast discussion, Sep 9, 3:52 AM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
352 AM CDT WED SEP 9 2009

.DISCUSSION...
FORECAST HIGHLIGHT:
FLASH FLOOD WATCH BEING EXTENDED TIL 7 PM THIS EVENING FOR ALL OF SE KS
& MOST OF SC KS.

TODAY:
NUMEROUS SHRA/(+)TSRA CONTINUE TO MOVE SLOWLY E OVER CNTRL & ERN KS THIS
MORNING IN REGION OF STRONG/DEEP ISENTROPIC ASCENT ENHANCED BY PRESENCE
OF MCV VENTURING E/SE OVER ERN KS. DOPPLER 1-HR ESTIMATES ARE THAT PARTS
OF ELK & CHAUTAUQUA COUNTIES ARE RECEIVING 1.75 TO 2 INCHES AS RECENTLY
AS 3 AM CDT. WITH NEARLY STATIONARY W-E ORIENTED SFC-925MB FRONT DRAPED
ALONG KS/OK BORDER THRU THIS AFTERNOON INTERACTING WITH ULTRA-HIGH
OCTANE FUEL AS EVIDENCED BY PWS OF 150-200% HAVE EXTENDED FLASH FLOOD
WATCH TIL 7 PM CDT...BY WHICH TIME MID-LVL VORT LOBE WILL HAVE VACATED
THE SE KS PREMISES. REST OF INHERITED FORECAST ESSENTIALLY UNCHANGED.

REST OF THE WEEK:
SCENARIO PICTURED OVER PAST 2 NIGHTS REMAINS ESSENTIALLY UNCHANGED AS
WELL. VIGOROUS 500-MB WAVE STILL SCHEDULED TO MOVE E OVER NRN ROCKIES
THU NIGHT AROUND WHICH TIME IT SHOULD DROP ALMOST DUE S AS IT ENCOUNTERS
500-MB OMEGA BLOCK FORMING OVER GREAT LAKES. THIS FEATURE IS STILL
EXPECTED TO EVOLVE INTO A CUT-OFF MID-UPR LOW FRI THAT MAY SETTLE AS FAR
S AS NEBRASKA. THIS FEATURE WILL INDUCE A COLD FRONT TO PUSH SE TOWARD
CNTRL KS LATE FRI AFTERNOON WITH THE BOUNDARY STILL SCHEDULED TO ARRIVE
SE KS LATE FRI NIGHT/EARLY SAT MORNING. THE BEHAVIOR OF THE CUT-OFF UPR
LOW WILL REQUIRE CLOSE MONITORING. THE ECMWF (& TO LESSER EXTENT THE
GFS) DEPICT THE CUT-OFF UPR LOW RETROGRADING TOWARD MT & WY LATE SAT NGT
& EARLY SUN. SUCH BEHAVIOR WOULD INDUCE THE AFORE-MENTIONED FRONT TO
STALL IT VENTURES ACROSS SE KS. SUCH A TRANSITION WOULD TRANSLATE INTO A
PROLONGED PERIOD OF RA/TSRA FOR PRIMARILY THE SE HALF OF KICT COUNTRY
FOR MUCH OF THE WEEKEND. WITH THE GFS & ECMWF DISPLAYING GOOD RUN-TO-RUN
CONSISTENCY POSSESS SUFFICIENT CONFIDENCE TO INCREASE POPS OVER SE KS TO
50-60% FROM FRI NIGHT THRU SAT NIGHT. SE-NEIGHBORING WFOS ARE PICTURING
AN ALMOST IDENTICAL SCENARIO. THEREFORE WILL NEED TO KEEP FURTHER FLASH
FLOOD WATCHES IN MIND FOR SE KS AS THE WEEKEND APPROACHES.

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WITH FAIRLY STAGNANT AIRMASS ENTRENCHED ACROSS KS ALL 5 TERMINALS
LIKELY TO EXPERIENCE IFR CIGS & VSBYS AS NUMEROUS SLOW-MOVING
+TSRA LOCALLY REDUCE VSBYS TO 2SM. (ESPECIALLY ACROSS SC & SE KS)
WITH MOISTURE-LADEN LWR-DECK FLOW SLOWLY BACKING TO NELY COMPONENT
AM INCREASINGLY PESSIMISTIC THAT ALL 5 TERMINALS WILL EXPERIENCE
LOW-END MVFR CIGS (1,500FT) THRU LATE WED AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    76  66  79  64 /  60  40  30  20
HUTCHINSON      76  66  79  63 /  50  30  30  10
NEWTON          76  65  79  63 /  60  40  30  10
ELDORADO        75  66  79  64 /  70  40  40  20
WINFIELD-KWLD   77  67  79  65 /  70  40  40  20
RUSSELL         77  64  79  60 /  40  20  10  10
GREAT BEND      77  64  79  61 /  50  30  20  10
SALINA          77  65  79  62 /  50  20  20  10
MCPHERSON       76  65  79  62 /  50  30  20  10
COFFEYVILLE     74  66  80  65 /  90  50  50  20
CHANUTE         73  66  79  64 /  90  50  40  20
IOLA            74  65  79  64 /  90  40  40  20
PARSONS-KPPF    74  66  79  65 /  90  50  50  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH THIS EVENING FOR KSZ069>072-082-083-
092>096-098>100.

&&
Hazardous weather outlook, Sep 8, 10:29 PM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1029 PM CDT TUE SEP 8 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100330-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1029 PM CDT TUE SEP 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

SCATTERED TO NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS WILL
CONTINUE TO PRODUCE AREAS OF HEAVY RAINFALL ACROSS SOUTH CENTRAL
AND SOUTHEAST KANSAS OVERNIGHT. PLEASE REFER TO THE LATEST FLASH
FLOOD WATCH...COUNTY FLOOD WARNINGS AND RIVER FLOOD WARNINGS FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE BEST CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF
SOUTH CENTRAL AND SOUTHEAST KANSAS ON WEDNESDAY WHERE A FLASH
FLOOD WATCH REMAINS IN EFFECT THROUGH EARLY WEDNESDAY AFTERNOON.
THE REST OF THE WEEK...THERE IS A GOOD CHANCE OF THUNDERSTORMS
ESPECIALLY WEDNESDAY NIGHT AND FRIDAY. THESE THUNDERSTORMS WILL BE
SLOW MOVING...AND WHILE THEY MAY PRODUCE SOME SMALL HAIL AND 40 TO
50 MPH GUSTS...THE PRIMARY THREAT WILL BE HEAVY RAINS THAT MAY
CAUSE FLOODING.

ANY RAINFALL REPORTS WOULD BE GREATLY APPRECIATED THE REST OF THE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/REC

In the hours before

Local storm report, Sep 8, 11:39 PM CDT, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1139 PM CDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     FLOOD            3 NE ANDALE             37.82N 97.59W
09/08/2009                   SEDGWICK           KS   LAW ENFORCEMENT

            HIGH WATER ACROSS 215TH STREET WEST, BETWEEN 77TH AND
            85TH STREET NORTH.

&&

KED
Local storm report, Sep 8, 11:40 PM CDT, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1140 PM CDT TUE SEP 08 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0834 PM     FLOOD            ANDALE                  37.79N 97.63W
09/08/2009                   SEDGWICK           KS   LAW ENFORCEMENT

            HIGH WATER IN THE VICINITY OF 247TH STREET WEST AND 61ST
            STREET NORTH.

&&

KED
Special weather statement, Sep 9, 1:42 AM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
142 AM CDT WED SEP 9 2009

KSZ069-090715-
BUTLER-
142 AM CDT WED SEP 9 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER COUNTY...

AT 142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
THUNDERSTORM WITH LOCALLY HEAVY RAINFALL NEAR DOUGLASS...OR 19 MILES
SOUTHWEST OF EL DORADO...AND MOVING EAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THESE STORMS MAY
PRODUCE PONDING OF WATER ON ROADWAYS. LISTEN FOR LATER STATEMENTS OR
POSSIBLE FLOODING WARNINGS...SHOULD THE RISK FOR MINOR LOW-LAND
FLOODING BECOME MORE IMMINENT.

KETCHAM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:40 PM CDTAreal Flood WarningICTAllen, Labette, Montgomery, Neosho12 hr
Sep 8, 9:02 PM CDTRiver Flood WarningICTButler, Cowley41 hr
Sep 8, 9:38 PM CDTAreal Flood WarningICTGreenwood, Wilson, Woodson12 hr
Sep 9, 2:25 AM CDTRiver Flood WarningICTCowley42 hr
Sep 9, 2:33 AM CDTRiver Flood WarningICTCowley7 hr
Sep 9, 2:46 AM CDTAreal Flood WarningICTChautauqua, Elk7 hr
Sep 9, 4:00 AM CDTRiver Flood WarningICTAllen, Neosho3 days
Sep 9, 4:29 AM CDTRiver Flood WarningICTWilson40 hr
Sep 9, 5:04 AM CDTRiver Flood WarningICTAllen57 hr
Sep 9, 7:11 AM CDTFlash Flood WarningICTWilson6 hr
Sep 9, 7:26 AM CDTAreal Flood WarningICTAllen, Greenwood, Neosho, Woodson7 hr
Sep 9, 8:21 AM CDTRiver Flood WarningICTLabette, Neosho5 days
Sep 9, 8:21 AM CDTRiver Flood WarningICTWilson12 hr
Sep 9, 8:21 AM CDTRiver Flood WarningICTMontgomery, Wilson3 days
Sep 9, 8:30 AM CDTRiver Flood WarningICTLabette5 days
Sep 9, 8:37 AM CDTFlash Flood WarningICTChautauqua, Elk, Greenwood, Woodson5 hr
Sep 9, 8:49 AM CDTFlash Flood WarningICTAllen, Neosho5 hr
Sep 9, 9:47 AM CDTRiver Flood WarningICTMontgomery3 days
Sep 9, 9:54 AM CDTRiver Flood WarningICTNeosho4 days
Sep 9, 1:22 PM CDTAreal Flood WarningICTLabette, Montgomery, Wilson7 hr
Sep 9, 2:03 PM CDTAreal Flood WarningICTChautauqua, Elk, Greenwood17 hr
Sep 9, 2:13 PM CDTAreal Flood WarningICTAllen, Neosho, Woodson17 hr

Nearby

Flash Flood Warnings in Kansas, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.